Mississippi, 2023

Damaging Winds in Mississippi, May 12, 2023

May 12, 2023 · NWS JAN · 9 events in 5 counties and zones

Severe thunderstorms occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Severe thunderstorms occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 12, 1:47 PM CST, 48 minutes earlier.

Area forecast discussion, May 12, 1:47 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
247 PM CDT Fri May 12 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 247 PM CDT Fri May 12 2023

Tonight & Saturday...

Tonight: Expect convection to wind down into early evening.
Persistent southerly return flow will keep high boundary layer
moisture around for the overnight hours. Clouds will persist, with
some lower stratus building in into the overnight hours. Some
patchy fog is possible in central to southeast MS but especially
into the Pine Belt just before daybreak. Can't rule out some
fog being locally dense in the Pine Belt but confidence is too
low to put in the HWO/graphics. Lows will be some 5-8 degrees
above normal, in the mid 60s to the east to near 70 degrees in the
ArkLaMiss Delta.

Saturday: Expect low-level anticyclone to build to the west-
northwest into Saturday, with increasing mid-level heights over
the region. Some slightly drier air will build in, hovering around
or just less than 1.5 inch PWs. With strong low-level WAA (i.e.
low-level thermo in the mid teens-low 20s C at 925mb & 850mb,
respectively) aftn highs will peak into the upper 80s-low 90s.
Mid-level lapse rates & vertical totals/instability won't be as
high as today (i.e. ~7 deg C @ 700-500mb & mid-upper 20s vertical
totals) & combined with somewhat drier air & decreased low-level
flow, aftn diurnal microburst potential will be less than today.
However, a few strong storms & a rogue isolated severe storm or
two can't be fully ruled out. Convection will wind down into
early evening. In addition, heat stress will pick up, with heat
indices climbing into the low-mid 90s. /DC/

Saturday Night through next Thursday...

Ridging aloft will continue to strengthen across the region
through the latter half of the weekend and into early next week.
As this happens, high pressure at the surface centered east of the
region will continue to supply plenty of moisture to the forecast
area. The amplification of the ridge will result in highs through
early next week peaking in the lower 90s areawide, with very
humid conditions. This will also lead to an unstable airmass each
afternoon with diurnally driven convection breaking out each day.
Because of this overall setup in this moisture rich environment
over the area, the potential for microbursts will need to be
assessed on a daily basis as at least some potential will probably
be possible each day. This will determine whether there's any
potential for at least isolated strong to severe storms each
afternoon.

The ridge will begin breaking down across the region late Monday
night into Tuesday as a trough approaches and swings through the
region from the northwest Wednesday into Thursday. This is currently
progged to push a cold front south into and through the forecast
area mid-week, with some chance that the front could actually stall
over some portion of the area during this time.  This scenario will
keep at least some chance for showers and storms in the forecast
through the extended period. /19/

&&

.AVIATION...
(18Z TAFS)
Issued at 137 PM CDT Fri May 12 2023

Isolated to scattered TSRA/SHRA are ongoing, with some remnant
decaying TSRA to the north bringing lowered vsby reductions at GLH
& GWO to MVFR-IFR flight categories. All sites will have some
potential for impacts/reductions to MVFR-IFR through the aftn,
with eastern sites a little later. Brief gusts up to 40kts are
psbl in any stronger convection. TSRA/SHRA will clear after
13/00-02Z. Surface wind will be mostly light, generally less than
10mph, from the south. Expect potential MVFR-IFR flight category
stratus/cigs, with potential lower vsby, after 13/08-09Z through
mid-morning Sat. More isolated-scattered TSRA/SHRA are expected
into Sat aftn. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       66  90  67  91 /  20  20  10  20
Meridian      66  90  66  93 /  20  20  10  30
Vicksburg     69  89  68  90 /  20  20  10  10
Hattiesburg   68  90  67  91 /  20  20  10  30
Natchez       69  89  67  90 /  30  30  10  20
Greenville    69  89  70  91 /  20  20   0  20
Greenwood     69  90  69  92 /  20  30   0  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

DC/19/DC
Hazardous weather outlook, May 12, 11:44 AM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1244 PM CDT Fri May 12 2023

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131745-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
1244 PM CDT Fri May 12 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through early evening

Today through early evening, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts and
hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 12, 2:04 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
304 PM CDT Fri May 12 2023

MSZ036-037-043-044-122045-
Attala MS-Leake MS-Madison MS-Holmes MS-
304 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northwestern Leake,
southeastern Holmes, Attala and northeastern Madison Counties through
345 PM CDT...

At 304 PM CDT, Doppler radar was tracking a strong thunderstorm over
Newport, or 10 miles south of Durant, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kosciusko, Durant, Goodman, Pickens, Ethel, Mccool, Sallis, Newport,
Franklin, Ebenezer, Hesterville, Cameron, Zama, Thomastown,
Singleton, Mcadams, Possumneck, Smyrna and Camden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3293 8932 3278 8985 3285 8999 3288 8997
      3296 9018 3324 8968 3322 8932
TIME...MOT...LOC 2004Z 209DEG 9KT 3293 8979

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DL
Special weather statement, May 12, 2:08 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
308 PM CDT Fri May 12 2023

MSZ033-122100-
Oktibbeha MS-
308 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of Oktibbeha County
through 400 PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm near
Muldrow, or near Starkville, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Starkville, Maben, Longview, Sturgis, Sessums, Craig Springs, Oktoc
and Muldrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3329 8867 3329 8909 3356 8908 3357 8867
TIME...MOT...LOC 2008Z 209DEG 9KT 3353 8876

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DL
Special weather statement, May 12, 2:21 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
321 PM CDT Fri May 12 2023

MSZ055-064-122100-
Jefferson Davis MS-Simpson MS-
321 PM CDT Fri May 12 2023

...Strong thunderstorms will impact portions of Simpson and
northwestern Jefferson Davis Counties through 400 PM CDT...

At 321 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Union to near Clem. Movement was north at
10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Magee, Mendenhall, D'Lo, Braxton, Pinola, Clem, Sanatorium,
Martinville, Shivers, Harrisville and Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3174 8997 3176 8998 3176 9002 3179 9010
      3204 9020 3202 8969 3178 8974 3177 8976
      3165 8976
TIME...MOT...LOC 2021Z 176DEG 10KT 3190 9003 3174 8983

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DL
Special weather statement, May 12, 2:27 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
327 PM CDT Fri May 12 2023

MSZ065-122115-
Covington MS-
327 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of Covington County
through 415 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Collins, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Collins, Mount Olive, Seminary and Lone Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3151 8959 3154 8960 3156 8964 3158 8970
      3161 8974 3161 8975 3177 8975 3179 8947
      3143 8947 3143 8958
TIME...MOT...LOC 2027Z 176DEG 10KT 3161 8963

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DL
Special weather statement, May 12, 2:29 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
329 PM CDT Fri May 12 2023

MSZ030-031-122115-
Lowndes MS-Clay MS-
329 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of southeastern Clay
and Lowndes Counties through 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm over
Columbus, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Columbus, West Point, Caledonia, Crawford, Artesia, Kolola Springs,
Steens, Waverly, Bent Oak, Tibbee and Columbus AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3329 8830 3329 8867 3356 8867 3358 8868
      3368 8862 3368 8850 3367 8849 3366 8852
      3365 8851 3366 8850 3367 8842 3369 8839
      3369 8837 3372 8833 3374 8833 3374 8825
TIME...MOT...LOC 2029Z 298DEG 21KT 3351 8842

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DL
Special weather statement, May 12, 2:33 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
333 PM CDT Fri May 12 2023

MSZ044-045-051-122115-
Newton MS-Neshoba MS-Leake MS-
333 PM CDT Fri May 12 2023

...Strong thunderstorms will impact portions of east central Leake,
northern Newton and western Neshoba Counties through 415 PM CDT...

At 333 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Standing Pine to near Sebastopol to near
Prospect. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Dowdville around 345 PM CDT.
  Dixon, Stratton and Edinburg around 350 PM CDT.
  Neshoba around 355 PM CDT.
  Union around 400 PM CDT.
  Pearl River around 405 PM CDT.
  Philadelphia and Little Rock around 410 PM CDT.
  Tucker and Bethsaida around 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3292 8926 3271 8904 3250 8898 3244 8931
      3268 8932 3273 8949
TIME...MOT...LOC 2033Z 243DEG 21KT 3269 8941 3260 8930 3251 8928

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DL

The radar

The Jackson/Brandon,MS radar (KDGX), 66 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leake

When
May 12, 2:35 PM CST to 2:40 PM CST
Where
Leake County, 1.81 mi NE of Estesmill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.670, -89.450

Scattered trees downed around the county.

Thunderstorm Wind, Neshoba

When
May 12, 3:00 PM CST
Where
Neshoba County, 1.74 mi W of Linwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.670, -89.180

Tree downed on Neshoba County Road 353.

Thunderstorm Wind, Neshoba

When
May 12, 3:39 PM CST to 3:41 PM CST
Where
Neshoba County, 2.61 mi NNW of Center to 3.45 mi NNE of Center
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
32.855, -88.996

Tree on a house on Highway 21 North and trees downed along the road. A tree was also down on county road 759.

Thunderstorm Wind, Neshoba

When
May 12, 3:40 PM CST
Where
Neshoba County, 2.43 mi ENE of House
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.640, -88.960

Tree downed on Neshoba County Road 4300.

Thunderstorm Wind, Neshoba

When
May 12, 3:41 PM CST to 3:42 PM CST
Where
Neshoba County, 0.69 mi N of De Weese
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.710, -88.930

Tree downed on Neshoba County Road 729.

Thunderstorm Wind, Neshoba

When
May 12, 3:41 PM CST to 3:42 PM CST
Where
Neshoba County, Center
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.820, -88.980

Tree downed on Neshoba County Road 759.

Thunderstorm Wind, Kemper

When
May 12, 3:45 PM CST
Where
Kemper County, 1.35 mi WNW of Preston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.890, -88.850

Tree downed on Suttle Road.

Thunderstorm Wind, Copiah

When
May 12, 3:45 PM CST
Where
Copiah County, 4.03 mi NE of Smyrna
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.910, -90.470

Tree downed on Dentville Road.

Thunderstorm Wind, Lauderdale

When
May 12, 4:42 PM CST
Where
Lauderdale County, 2.38 mi NNW of Increase
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.280, -88.590

Tree down on Caseyville Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107461, 1107451, 1107456, 1107452, 1107454, 1107455, 1107449, 1107459, 1107457.